Alert archive / Arizona / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 22, NWS Las Vegas, NV

August 18, 2004Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 18, 2004, 4:59 PM MST for Mohave County, Arizona. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2004, 4:59 PM MST (23:59 UTC)
Expired
Aug 18, 2004, 5:45 PM MST
In force
46 min
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 133 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 12.0 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2004-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 441 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2004-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
441 J/kg
Mixed-layer CIN
-197 J/kg
Mixed-layer LCL
2482 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KVEF 182359
SVRVEF
AZC015-190045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
459 PM MST WED AUG 18 2004

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA

* UNTIL 545 PM MST

* AT 455 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  NORTH CENTRAL MOHAVE COUNTY...AND MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHERN MOHAVE COUNTY AT 510 PM MST

LAT...LON 3651 11388 3631 11394 3631 11346 3659 11352

$$
CZYZYK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:20 PM MST, 1 hour 39 minutes earlier.

Area forecast discussion, Aug 18, 3:20 PM MST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
320 PM PDT WED AUG 18 2004

.SYNOPSIS...A WEAK RIDGE OF HIGH PRESSURE WILL SLOWLY BUILD OVER THE
SOUTHERN GREAT BASIN AND MOJAVE DESERT THROUGH THE END OF THE WEEK.
THIS WILL BRING DRIER CONDITIONS TO THE AREA...HOWEVER ENOUGH
MOISTURE TO REMAIN ACROSS THE DISTRICT TO ALLOW FOR ISOLATED
AFTERNOON THUNDERSTORMS THROUGH FRIDAY MAINLY OVER NORTHWEST ARIZONA
AND EXTREME SOUTHEAST NEVADA. TEMPERATURES TO REMAIN NEAR NORMAL.
&&

.SHORT TERM...WEAK SHORT WAVE MOVING ACROSS SOUTHERN NEVADA THIS
AFTERNOON BEST SEEN ON WATER VAPOR HAS HELPED DYNAMICS ACROSS THE
SOUTHEAST PORTION OF THE CWA. SCATTERED THUNDERSTORMS HAVE ONCE
AGAIN FORMED AND ANTICIPATE THAT ISOLATED ACTIVITY TO LINGER WELL
INTO THE TONIGHT PERIOD. AS THE SHORT WAVE MOVES ACROSS THE AREA
WEAK NORTHWEST FLOW TO REMAIN ACROSS THE CWA INTO THE FIRST PART OF
FRIDAY. OVERALL AIRMASS BEGINS TO DRY OUT UNDER NORTHWEST FLOW...BUT
FLOW REMAINS ON THE LIGHT SIDE THUS MOISTURE WILL BE SLOW TO EXIT
THE AREA. THUS DAYTIME HEATING TO CONTINUE TO COMBINE WITH NEG LI TO
PRODUCE ISOLATED AFTERNOON CONVECTION INTO THURSDAY AND FRIDAY. BEST
AREA FOR CONVECTION TO BE OVER LINCOLN/MOHAVE COUNTIES...BUT MAY
NEED TO TWEAK A LITTLE FURTHER WEST ESPECIALLY THURSDAY AND WILL LET
MID CREW LOOK AT THIS. BY SATURDAY MODELS DEPICT WEAK TROUGH FORMING
OFF CALIFORNIA COAST AND TURNING FLOW ALOFT TO MORE SOUTHWEST WHICH
SHOULD FURTHER DRYING OF CWA. HOWEVER...ENOUGH DYNAMICS REMAIN
OVER THE NORTHERN MOUNTAINS WITH ASSOCIATED NEG LI/RESIDUE MOISTURE
TO KEEP ISOLATED ACTIVITY THIS AREA FOR THE AFTERNOON. OVERALL
LITTLE CHANGE IN TEMPS WITH MOST READINGS BEING NEAR NORMAL THROUGH
THE SHORT TERM.
&&

.LONG TERM...TEMPERED FORECAST FROM PREVIOUS SHIFT LOOKING PRETTY
GOOD AS LATEST MODEL RUNS ARE BEGINNING TO BACK OFF ON THE STRENGTH
AND SOUTHERN TRACK OF THE LOW PRESSURE SYSTEM. LAST FEW GFS RUNS
HAVE KEPT THE BULK OF THE SYSTEM OVER THE PACNW...WITH TROUGHING
OVER THE REST OF THE WESTERN US BY MONDAY. IT DOES APPEAR THE GFS IS
DIGGING SOME ENERGY DOWN THE BACKSIDE OF THE TROUGH THROUGH CA AND
NV ON TUESDAY TO CARVE IT A LITTLE DEEPER OVER THE FORECAST
AREA...BUT EVEN SO...THIS IS MUCH WEAKER THAN THE CLOSED LOW
SCENARIO DEPICTED BY THE 00Z MODELS LAST NIGHT. NEW GFS RUNS ARE
SUPPORTED BY THE 12Z EURO...AND THE UKMET AND CANADIAN. INCREASED
WINDS A LITTLE BIT IN THE GRIDS...ESP OVER NORTHWEST ARIZONA WHERE
WE COULD SEE SOME BREEZY CONDITIONS DEVELOP BY MONDAY AS THE TROUGH
APPROACHES. TWEAKED A FEW TEMPS..BUT OVERALL THEY LOOKED PRETTY
GOOD. DID ADD SOME SLIGHT CHANCE POPS TO THE NORTHERN ZONES ON
TUESDAY JUST AHEAD OF THE TROUGH AXIS. THINK THERE WILL BE ENOUGH
MOISTURE/INSTABILITY AVAILABLE FOR THIS.
&&

.AVIATION...BIGGEST THREAT FROM SURROUNDING THUNDERSTORMS WILL BE
SUDDEN CHANGES IN WIND SPEED/DIRECTION DUE TO OUTFLOW WINDS. WILL
PROBABLY KEEP A TEMPO GROUP IN FOR THE FIRST FEW HOURS OF THE 00Z
TAF ISSUANCE TO COVER STORMS NORTH OF THE LAS VEGAS VALLEY THAT ARE
DRIFTING SOUTHWARD...BUT THESE COULD FALL APART BEFORE THEY GET
HERE. OTHERWISE...TAF ADEQUATELY COVERS ALL SIGNIFICANT WEATHER
EXPECTED AT KLAS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...NONE.
.CA...NONE.
&&

JENSEN/DAVIS
Hazardous weather outlook, Aug 18, 9:10 AM MST, 7 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
910 AM PDT WED AUG 18 2004

AZZ001>003-036-CAZ026>029-NVZ014>022-191700-
DEATH VALLEY NATIONAL PARK-ESMERALDA AND CENTRAL NYE COUNTY-
LAKE HAVASU AND FORT MOJAVE-LAKE MEAD NATIONAL RECREATION AREA-
LAS VEGAS VALLEY-LINCOLN COUNTY-NORTHEAST CLARK COUNTY-
NORTHWEST DESERTS-NORTHWEST PLATEAU-
OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES-
SAN BERNARDINO COUNTY DESERTS-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY-SHEEP RANGE-SOUTHERN CLARK COUNTY-
SPRING MOUNTAINS-RED ROCK CANYON-
WESTERN CLARK AND SOUTHERN NYE COUNTY-
910 AM PDT (910 AM MST) WED AUG 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA/SOUTHERN NEVADA AND NORTHWEST ARIZONA.

.DAY ONE...TODAY.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS AFTERNOON AND
EVENING...PARTICULARLY OVER MOHAVE AND LINCOLN COUNTIES. ALTHOUGH
THE THREAT OF WIDESPREAD HAZARDOUS WEATHER IS LOW...ISOLATED HEAVY
RAIN CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

JENSEN

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 5:32 PM MSTSevere Thunderstorm WarningVEFMohave28 min
Aug 18, 3:16 PM MSTFlash Flood WarningVEFMohave59 min
Aug 18, 4:17 PM MSTSevere Thunderstorm WarningVEFMohave43 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.